Georgia, 2003

Heavy Rain in Georgia, August 8, 2003

August 8, 2003 · NWS JAX · 1 event in 1 county or zone

Emergency Manger in Wayne County reported 3-4 inches of rainfall in less than 1 hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Emergency Manger in Wayne County reported 3-4 inches of rainfall in less than 1 hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 12:30 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 12:30 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT FRI AUG 8 2003

.SHORT-TERM PUBLIC...HIGHLY AMPLIFIED UPR LVL TROUGH EXTENDS FROM
THE GREAT LAKES REGION SWD THROUGH THE WESTERN FL PANHANDLE. WV
IMAGERY SHOWS DRIER AIR FUNNELING INTO WESTERN GA. AT THE SFC A
TROUGH EXTENDS FROM THE WESTERN FL PANHANDLE THRU CENTRAL GA INTO
THE MID-ATLANTIC REGION WITH A SERIES OF LOW PRESSURE CENTERS ALONG
IT. A PRE-FRONTAL TROUGH IN COMBO WITH A SERIES OF VORT MAXES HAS
BROUGHT A LINE OF MORNING & EARLY AFTN TSRA TO MUCH OF FL WHILE
PRECIP HAS HELD OFF OVER INTERIOR GA ZONES DUE TO WEAKER DYNAMICS
AND LESS MOISTURE ALOFT. EXPECT EVENING TO FOCUS E OF A LINE FROM
COASTAL GA S-SW INTO MARION COUNTY...ENHANCED BY AN AFTN SEABREEZE N
OF I-10 WHERE INSOLATION THIS AFTN WILL INCRS INSTABILITY. S OF I-10
THE AIRMASS HAS BEEN WORKED OVER SO EVENING CONVECTION IS NOT
EXPECTED TO BE AS STRONG.

TROUGHING ALOFT PERSISTS UNTIL THE AXIS BEGINS TO RETROGRADE SUN. GA
ZONES E OF HIGHWAY 301 AND FL ZONES S OF I-10 REMAIN UNDER AN AREA
OF GOOD DIVERGENCE AND PVA. THE LIMITING FACTOR FOR CONVECTION WILL
BE DECREASING MEAN LAYER MOISTURE AS THE HIGHEST RH PLUME SHIFTS
INTO N-CENTRAL FL SAT...THEN BEGINS TO EDGE NWD SUN AS RIDGING
BUILDS OVER S FL. WILL CONTINUE WITH HIGHEST POPS ACRS MARION COUNTY
SAT AND THEN TAPPER NWD TO LOW END SCT OVER NW GA ZONES. MINOR
FLOODING STILL A CONCERN ACRS SOUTHERN MOST COUNTIES...ESP SW MARION
WHERE FLOODING ALONG THE WITHLACOOCHEE HAS CAUSED THE RAINBOW RIVER
TO BACK UP TOWARD RAINBOW RIVER ESTATES. AFTER COORD WITH TBW
(THANKS) AND SPEAKING WITH MARION EM...WILL CONTINUE THE FFA FOR
MARION OVERNIGHT AND LET MID-SHIFT DETERMINE WHETHER OR NOT WATCH
NEEDS TO PERSIST OVER THE WEEKEND. ATT THINK THE BEST SHOT OF
ADDITIONAL HVY QPF AMOUNTS WILL BE THIS AFTN AND OVERNIGHT TONIGHT
AS PVA ACRS THE NE GOMEX ADVANCES S-SE AND THE MOISTURE PLUME SAGS
SWD. SUN WILL LOWER POPS TO SCT EVERYWHERE AS MEAN LAYER RH
DECREASES FURTHER...USING A COMPROMISE BTWN THE GFS AND ETA. TEMPS
NEAR CLIMO ACRS THE N AND LOWER ACRS SOUTHERN MOST ZONES DUE TO CLD
COVER.

.MON THRU EXTENDED...UPR LVL JET REMAINS POSITIONED ALONG THE
EASTERN SEABOARD MON WITH THE JAX CWA IN THE RRQ. WILL CONTINUE WITH
HIGH END SCT POPS ACRS FL AND COASTAL GA ZONES DUE TO LINGERING
MOISTURE AND WEAKENING DYNAMICS ALOFT. TUE & WED THE BERMUDA RIDGE
AXIS ADVANCES NWD UP THE FL PENN BRINING LOW LVL SLY FLOW TO THE
AREA AND A RETURN TO A MORE CLIMO PRECIP REGIME AS SEABREEZES BEGIN
TO DOMINATE WITH WEAKER FORCING IN THE MID & UPR LVLS. THU & FRI
WILL LOWER POPS TO AOB CLIMO WITH THE RIDGE AXIS POSITIONED OVER THE
CWA. TEMPS NEAR CLIMO.

.MARINE...BLO HEADLINE CONDITIONS CONTINUE WITH ONSHORE FLOW
DEVELOPING MID-WEEK AS SFC RIDGE AXIS BUILDS N OF THE COASTAL
WATERS.

.FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 90 71 91 / 20 30 20 30
SSI 74 87 74 88 / 40 50 30 50
JAX 72 88 72 89 / 40 50 30 50
SGJ 74 87 74 88 / 40 50 30 50
GNV 72 89 72 90 / 30 50 30 50
OCF 73 88 72 90 / 40 60 30 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH FOR MARION COUNTY THRU FRI NIGHT.
GA...NONE.

PUBLIC...ENYEDI
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Aug 8, 12:45 PM EST, 5 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLOOD WATCH FOR MARION COUNTY THROUGH TONIGHT...
...STRONG STORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA TODAY...

A SERIES OF UPPER LEVEL DISTURBANCES COMBINED WITH A MOIST SOUTHWEST
FLOW OFF THE GULF OF MEXICO WILL CONTINUE TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 10 THIS
AFTERNOON AND ALONG THE INTERSTATE 95 CORRIDOR THIS EVENING. STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A SHORT
PERIOD OF TIME AND FREQUENT LIGHTNING. STORMS WILL MOVE EAST AROUND
20 MPH.

ALTHOUGH LESS COVERAGE OF THUNDERSTORM ACTIVITY IS EXPECTED ACROSS
SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...DRY AIR AT THE MID
LEVELS AND SURFACE INSTABILITY MAY ALLOW SOME STRONG STORMS TO
DEVELOP. THE STRONGEST STORMS WILL CONTAIN FREQUENT LIGHTNING...
PERIODS OF HEAVY RAINFALL WITH LOCAL AMOUNTS POSSIBLY IN EXCESS OF 2
INCHES...AS WELL AS WIND GUSTS UP TO 50 MPH.

PERIODS OF HEAVY RAINFALL FROM STORMS WILL AFFECT SATURATED GROUNDS
DUE TO HEAVY RAINFALL FROM PREVIOUS DAYS. ADDITIONAL RAINFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE IN THE STRONGER STORMS.
INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST
INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST
MARION COUNTY NEAR THE RAINBOW RIVER WHERE A FLOOD WATCH IS IN
EFFECT THROUGH FRIDAY NIGHT...AND INTERESTS NEAR THE SATILLA RIVER
NEAR ATKINSON WHERE A RIVER FLOOD WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...A MOIST AND
UNSETTLED SOUTHWEST FLOW WILL CONTINUE THROUGH SUNDAY. THIS WILL
LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH THE RISK OF LOW-LAND
FLOODING CONTINUING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS SOUTHEAST GEORGIA.
ELSEWHERE...SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF
STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/ABE

In the hours before

Special weather statement, Aug 8, 12:54 PM EST, 5 hours 31 minutes before
FLZ031-081830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 230 PM EDT...

AT 154 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SAMPSON...OR ABOUT 9 MILES
SOUTHEAST OF LAKE BUTLER...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAMPSON...HAMPTON AND
STARKE THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Local storm report, Aug 8, 2:55 PM EST, 3 hours 30 minutes before
MARINE LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
355 PM EDT FRI AUG 8 2003

TIME(EDT)  ....MARINE LOCATION....STATE   ...EVENT/REMARKS...
           .....MARINE ZONE.......

0100 PM    SAUF1 C-MAN SITE          FL   MARINE THUNDERSTORM WIND
08/08/03   MARINE ZONE 452                45 KT WIND GUST
Special weather statement, Aug 8, 3:35 PM EST, 2 hours 50 minutes before
FLZ020-021-GAZ162-082115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
ECHOLS...HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR STRONG
THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF STATENVILLE TO 2 MILES WEST OF DOWLING PARK...OR
ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF STATENVILLE TO 13 MILES
SOUTHWEST OF SUWANNEE RIVER STATE PARK...MOVING EAST AT 10 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
STATENVILLE...CROSSROADS...SUWANNEE RIVER STATE
PARK...JENNINGS...DOWLING PARK...NEWBURN...JASPER AND NEEDMORE
THROUGH 515 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ALONG ROADWAYS...ESPECIALLY ON INTERSTATE 10
AND 75...AS WELL AS LOCALIZED FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Aug 8, 3:52 PM EST, 2 hours 33 minutes before
GAZ153-154-082130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN GLYNN
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF
THALMANN...OR ABOUT 11 MILES NORTHWEST OF DOCK JUNCTION...MOVING
NORTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND THALMANN...EVERETT AND BOYS ESTATE THROUGH 530 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ALONG ROADWAYS...ESPECIALLY ON HIGHWAYS 25
AND 341...AS WELL AS LOCALIZED FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Aug 8, 4:15 PM EST, 2 hours 10 minutes before
FLZ020>022-082200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
HAMILTON...NORTHERN SUWANNEE AND NORTHERN COLUMBIA COUNTIES FOR
STRONG THUNDERSTORM WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
6 PM...

AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF JASPER TO 4 MILES EAST OF SUWANNEE SPRINGS TO 8
MILES SOUTHWEST OF LIVE OAK...MOVING EAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SUWANNEE
SPRINGS...NEWBURN...JASPER...LIVE OAK...HOUSTON...WHITE
SPRINGS...WELLBORN AND SUWANNEE VALLEY THROUGH 600 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ALONG ROADWAYS...ESPECIALLY ON INTERSTATE 10 AND
75...AS WELL AS LOCALIZED FLOODING OF LOW LYING AREAS.

HESS
Special weather statement, Aug 8, 5:25 PM EST, 1 hour before
GAZ136-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EDT FRI AUG 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWEST
WAYNE COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 7 PM...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 14 MILES NORTHWEST OF
DOCTORTOWN...OR ABOUT 12 MILES EAST OF SURRENCY...MOVING SOUTHEAST AT
5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND DOCTORTOWN THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...MAINLY ALONG HIGHWAY 169...NORTHWEST OF MADRAY SPRINGS.
LOCALIZED FLOODING OF LOW LYING AREAS IS POSSIBLE AS WELL.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wayne

When
August 8, 6:25 PM EST
Where
Wayne County, Madray Spgs
Reported by
EMERGENCY MANAGER
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368019.